As many as 19 percent of children with acute lymphoblastic leukemia (ALL) may not be receiving treatment accurately, say researchers.
Most of the time, these errors will have no affect on survival, the researchers report, but in a few cases, these errors do put patients at risk for cancer relapse or problems associated with an overdose of medication.
"Children with cancer receive extremely toxic drugs, and medication protocols for these patients tend to be very complicated," said study author Dr. James Taylor, professor of pediatrics at the University of Washington School of Medicine and researchers at Children's Hospital and Regional Medical Center.
Medical errors may cause up to 98,000 deaths a year and prescription drugs are the third leading cause of death in the United States. This includes taking drugs without a prescription, taking the wrong medication and also taking the right medication in the wrong way. Many of these errors do occur in the hospital, but generally on an out-patient basis, so there tends to be little information about how many errors are made in pediatric settings.
Almost 4,000 people will be diagnosed with ALL this year, mostly children. Often, children with ALL are treated on an out-patient basis, meaning that parents are given prescription for various drugs, including chemotherapeutic agents and directions for how these drugs should be administered. However, no prior research has ever been done to determine how accurately these drugs are being given.
"We wanted to see if the medicine was being prescribed and administered as intended," said Taylor. So, Taylor and colleagues looked for any errors that occurred in 69 children receiving outpatient chemotherapy treatment for ALL.
During the two months of the study, ten percent of the children did not receive their chemotherapy drug correctly, and there was at least one medication error in over 18 percent of the patients. Most of these mistakes were caused by parents not giving the medication as directed, while a few were a result of prescribing errors by the doctor. None of the errors were caused by the pharmacy.
Fortunately, most of the errors that were made during the course of the study will not impact the patient's treatment. However, three of these children did not receive a particular medication at the correct time, which increases their risk for a relapse, while one patient had a medication overdose and was at risk for a serious infection.
"These findings suggest that parents have difficulty administering the complicated ALL medication," said Dr. Richard Molteni, medical director at Children's Hospital and Regional Medical Center.
To lower the rate of medication errors, Molteni recommends several possible tools that could increase the accuracy of drug administration, such as "prescribing medication electronically as opposed to hand-written, and simplifying at-home medication directions for patients and parents."